FDA Warns of PML Risk With Tecfidera in MS

News Alerts > Medscape Medical News

Susan Jeffrey   Disclosures    November 25, 2014

 

The US Food and Drug Administration (FDA) issued a warning today about a fatal case of progressive multifocal leukoencephalopathy (PML) in a patient treated for multiple sclerosis (MS) with dimethyl fumarate (Tecfidera, Biogen Idec).

“The patient who died was not taking any other drugs that affect the immune system or drugs that are thought to be associated with PML,” a drug safety communication from the FDA states. “As a result, information describing this case of PML is being added to the Tecfidera drug label.”

The European Medicines Agency’s Pharmacovigilance Risk Assessment Committee released a statement November 7 advising physicians to inform patients about this fatal case of PML, the first such case reported in association with this new oral agent. PML is a well-known risk associated with natalizumab treatment (Tysabri, Biogen Idec).

“The drug manufacturer, Biogen Idec, notified FDA when the MS patient died after developing PML. The patient had taken Tecfidera for more than four years,” the FDA safety communication says.

“Prior to developing PML, the patient had a very low number of lymphocytes, a type of white blood cell, in her blood. Reduced lymphocyte counts can weaken the immune system, which increases the risk for PML,” it adds. “It is unknown whether the low lymphocyte count contributed to the development of PML in this patient, or if low lymphocyte counts are a risk factor for PML development in Tecfidera-treated patients.”

The FDA safety communication recommends that health professionals should:

  •  Tell patients taking Tecfidera to contact them if they develop any symptoms that may be suggestive of PML. “Symptoms of PML are diverse, progress over days to weeks, and include the following: progressive weakness on one side of the body or clumsiness of limbs; disturbance of vision; and changes in thinking, memory and orientation, leading to confusion and personality changes,” the statement notes. “The progression of deficits can lead to severe disability or death.”
  •  Stop treatment immediately at the first sign or symptom suggestive of PML and perform an appropriate diagnostic evaluation.
  •  Monitor lymphocyte counts in Tecfidera-treated patients according to approved labeling.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to MedWatch, the FDA’s safety information and adverse event reporting program, by telephone at 1-800-FDA-10881-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.